Alert archive / Kansas / Wind Advisories in 2014

Wind Advisory 24, NWS Wichita, KS

April 26, 201417 counties in Kansas

NWS Wichita, KS issued this wind advisory at Apr 26, 2014, 3:50 AM CDT for 17 counties in Kansas. It took effect at Apr 26, 2014, 1:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2014, 3:50 AM CDT (08:50 UTC)
In effect from
Apr 26, 2014, 1:00 PM CDT
Expired
Apr 26, 2014, 11:00 PM CDT
In force
10 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3790 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WWUS73 KICT 260850
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
350 AM CDT SAT APR 26 2014

...STRONG SOUTH WINDS ARE EXPECTED THIS AFTERNOON AND EVENING...

KSZ032-033-047>053-067>069-082-083-091>093-262300-
/O.NEW.KICT.WI.Y.0024.140426T1800Z-140427T0400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD...
ARKANSAS CITY
350 AM CDT SAT APR 26 2014

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM
CDT THIS EVENING. 

* TIMING...OF THE STRONGEST WINDS ARE EXPECTED THIS AFTERNOON 
  INTO LATE THIS EVENING.

* WINDS...FROM THE SOUTH AT 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE
  EXPECTED.

* IMPACTS...INCLUDE CHALLENGING DRIVING CONDITIONS...ESPECIALLY
  WHERE CROSS WINDS ARE ENCOUNTERED ON EAST-WEST ORIENTED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 26, 3:38 AM CDT, 12 minutes earlier.

Area forecast discussion, Apr 26, 3:38 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
338 AM CDT SAT APR 26 2014

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 337 AM CDT SAT APR 26 2014

SEVERE WEATHER MODE AND EXTENT REMAINS THE MAIN CONCERN THIS
WEEKEND. ELEVATED LOW AND MID-LEVEL WARM ADVECTION AND MODEST
MOISTURE TRANSPORT THIS MORNING LOOKS TO PROVIDE SUFFICIENT LIFT
FOR WIDELY SCATTERED CONVECTION ACROSS SOUTHEAST KANSAS. A FEW
ECHOES HAVE BEGUN TO SHOW UP ON THE KICT-88D AS OF 08Z NEAR
COFFEYVILLE. OTHERWISE WARMING ALOFT SHOULD EFFECTIVELY CAP
CHANCES FOR SURFACE BASED CONVECTION ACROSS THE AREA THIS
AFTERNOON. THE DEEPENING LEE SIDE SURFACE CYCLONE WILL RESULT IN
STRONGER GRADIENT SOUTHERLY FLOW AIDED BY DIURNAL HEATING AND SOME
MOMENTUM TRANSFER LATER THIS AFTERNOON. THIS LOOKS TO EXCEED WIND
ADVISORY CRITERIA WHICH SHOULD CONTINUE INTO THE EVENING FOR
LOCATIONS ALONG/WEST OF THE KANSAS TURNPIKE. THE COMBINATION OF
STRONG DIURNAL HEATING AND ADVECTION OF MID TO UPPER 50S DEW
POINTS WILL RESULT IN STRONG INSTABILITY TOWARD 23Z WITH ML CAPE
VALUES NEAR 3000 J/KG JUST EAST OF THE SURFACE DRY-LINE ACROSS
CENTRAL KANSAS. THIS MAY PROMOTE AT LEAST ISOLATED DEEP CONVECTION
ROUGHLY ALONG/WEST OF HIGHWAY 14 TOWARD SUNSET. THE STRONGER DEEP
LAYER SHEAR THIS EVENING WOULD SUPPORT SUPER-CELL STORMS WITH
LARGE HAIL...THOUGH RATHER HIGH LIFTED CONDENSATION LEVELS EARLY
IN THE EVENING WOULD FAVOR DAMAGING WINDS OVER TORNADOES. THAT
SAID...A LIMITED WINDOW FOR A FEW TORNADOES COULD DEVELOP DURING
THE LATE EVENING AS THE SOUTHERLY LOW LEVEL JET TRANSPORTS HIGHER
DEW POINTS PERHAPS INTO THE LOWER 60S ACROSS SOUTH CENTRAL KANSAS.
STRONGER FORCING FOR ASCENT WILL ARRIVE LATE SATURDAY NIGHT AS THE
DEEPENING UPPER TROF BEGINS TO TAKE ON A NEGATIVE TILT AS IT MOVES
OUT ACROSS THE CENTRAL HIGH PLAINS. THIS WILL ALSO BACK THE MID-
LEVEL FLOW PERHAPS MORE CONDUCIVE FOR A TRANSITION TO A MIXED OR
QUASI-LINEAR CONVECTIVE PHASE WITH SCATTERED TO PERHAPS MORE
NUMEROUS CONVECTION JUST EAST OF THE DRY-LINE AS IT BEGINS TO
SWEEP EAST EARLY SUNDAY MORNING. THE GFS REMAINS MORE PROGRESSIVE
WITH THE EFFECTIVE DRY-LINE ACROSS THE FORECAST AREA ON SUNDAY AS
THE DEEP TROPOSPHERIC CYCLONE OCCLUDES TO OUR NORTH ACROSS
NEBRASKA. THIS WILL SHIFT THE RISK FOR CONVECTION AND SEVERE
WEATHER INTO SOUTHEAST KANSAS...PERHAPS EXITING THE FORECAST AREA
BY LATE AFTERNOON. RENEWED SURFACE BASED CONVECTION SHOULD DEVELOP
EARLIER IN THE DAY...PERHAPS BY MIDDAY...DUE TO MID-LEVEL COLD
ADVECTION ERODING THE CAPPING INVERSION EAST OF THE DRY-LINE
ACROSS SOUTHEAST KANSAS. STRONG SOUTH TO SOUTHWEST WINDS ARE
EXPECTED IN THE WAKE OF THE DRY-LINE AND ANOTHER WIND ADVISORY IS
PROBABLE ON SUNDAY. COOLER WEATHER FOR MONDAY WITH PERHAPS A
LIMITED CHANCE FOR SHOWERS/ISOLATED THUNDER AS A SECONDARY TROF
AND FRONT ROTATES AROUND THE DEEP CLOSED LOW ACROSS THE NORTHERN
PLAINS.

DARMOFAL

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 337 AM CDT SAT APR 26 2014

THE DEEP CLOSED LOW LOOKS TO REMAIN THE DOMINANT WEATHER FEATURE
AS IT EVOLVES NORTHEAST ACROSS THE MIDWEST THROUGH MID-WEEK. THIS
WILL RESULT IN A COOLER AND POTENTIALLY UNSETTLED WEATHER PATTERN
WITH AT LEAST SLIGHT TO MODEST CHANCES FOR SHOWERY/LIGHT
PRECIPITATION.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1125 PM CDT FRI APR 25 2014

SOUTHERLY WINDS OF 10 TO 20 MPH WILL INCREASE CONSIDERABLY AFTER
15Z AS LOW PRESSURE DEEPENS ACROSS THE CENTRAL HIGH PLAINS. THERE IS
STILL SOME CONCERN THAT WIDELY SCATTERED THUNDERSTORMS WILL
DEVELOP AFTER 10-12Z POSSIBLY IMPACTING KCNU TOWARD 12Z ALONG THE
NOSE OF A LLJ. GUSTY WINDS AND LARGE HAIL WILL BE POSSIBLE WITH
THE STRONGEST STORMS. ADDITIONAL ACTIVITY MAY DEVELOP ALONG A
DRY-LINE ACROSS WEST CENTRAL KANSAS AND WESTERN OKLAHOMA AFTER
22-23Z HOWEVER A CAPPING INVERSION MAY LIMIT COVERAGE AND
MAINTAINED A DRY FORECAST AT EACH TAF SITE FOR NOW.

MWM

&&

.FIRE WEATHER...
ISSUED AT 337 AM CDT SAT APR 26 2014

STRONG SOUTH TO SOUTHWEST WINDS ARE EXPECTED ACROSS THE AREA TO
THE SOUTH OF THE DEVELOPING DEEP CYCLONE OVER THE WEEKEND. THIS
WILL ELEVATE THE FIRE DANGER IN THE ABSENCE OF CONVECTION INTO
THE VERY HIGH TO EXTREME CATEGORIES ACROSS MUCH OF THE AREA WITH
THE GREATEST FIRE WEATHER CONCERNS OVER WESTERN PORTIONS OF SOUTH
CENTRAL AND CENTRAL KANSAS.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    88  63  79  49 /  10  50  30  10
HUTCHINSON      90  62  78  49 /  20  40  20  10
NEWTON          87  62  76  49 /  10  50  30  10
ELDORADO        86  64  78  49 /  10  60  40  10
WINFIELD-KWLD   88  64  79  49 /  10  60  40  10
RUSSELL         90  61  73  47 /  20  30  10  20
GREAT BEND      90  59  74  46 /  20  30  10  10
SALINA          89  63  77  49 /  10  50  30  10
MCPHERSON       89  62  77  48 /  10  50  20  10
COFFEYVILLE     85  66  79  51 /  20  50  60  10
CHANUTE         84  66  78  51 /  30  50  60  20
IOLA            84  66  76  52 /  30  50  60  20
PARSONS-KPPF    85  66  79  51 /  30  50  60  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS
EVENING FOR KSZ032-033-047>053-067>069-082-083-091>093.

FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR KSZ032-033-047>053-067>069-082-083-091>093.

WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 11 PM CDT THIS EVENING
FOR KSZ032-033-047>053-067>069-082-083-091>093.

&&
Hazardous weather outlook, Apr 25, 4:11 PM CDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
411 PM CDT FRI APR 25 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
411 PM CDT FRI APR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

VERY HIGH TO EXTREME GRASSLAND FIRE DANGER WILL AFFECT MUCH OF THE
REGION THROUGH THE EARLY EVENING HOURS. FIRE DANGER WILL BE
HIGHEST GENERALLY ALONG AND WEST OF THE KANSAS TURNPIKE. PLEASE
REFER TO THE LATEST RED FLAG WARNING FOR ADDITIONAL INFORMATION.

THERE IS A CHANCE FOR THUNDERSTORMS LATE TONIGHT ACROSS SOUTHEAST
KANSAS. A FEW STRONG STORMS WITH DIME TO QUARTER SIZE HAIL WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL INCREASE ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS BY LATE SATURDAY AFTERNOON AND EARLY EVENING ALONG
A DRY-LINE. SEVERE SUPER-CELL STORMS ARE POSSIBLE...CAPABLE OF
VERY LARGE HAIL UP TO BASEBALL SIZE... DESTRUCTIVE WINDS UP TO 70
MPH AND EVEN TORNADOES. THE GREATEST RISK IS EXPECTED TO BE ALONG
AND WEST OF I-135. THE RISK FOR SEVERE STORMS MAY SHIFT AS FAR
EAST AS THE KANSAS TURNPIKE DURING THE OVERNIGHT HOURS SATURDAY
NIGHT. THE MAIN RISK WILL BE LARGE HAIL AND DAMAGING WINDS.

THE DRY-LINE WILL SURGE EAST ON SUNDAY...WITH A CHANCE OF STRONG
TO SEVERE STORMS SUNDAY AFTERNOON ACROSS THE FLINT HILLS AND
SOUTHEAST KANSAS...MAINLY EAST OF THE KANSAS TURNPIKE. LARGE
HAIL UP TO GOLFBALL SIZE...AND DAMAGING WINDS OF 70 MPH. WHILE A
TORNADO IS POSSIBLE WITH THIS ACTIVITY THE ACTIVITY IS EXPECTED TO
BECOME LINEAR QUICKLY WHICH WOULD DIMINISH THOSE CHANCES.

VERY HIGH GRASSLAND FIRE DANGER IS EXPECTED ACROSS MOST OF THE AREA
SATURDAY AFTERNOON...WITH EXTREME FIRE DANGER POSSIBLE ACROSS
PORTIONS OF CENTRAL KANSAS. PLEASE REFER TO THE FIRE WEATHER WATCH
FOR DETAILS. VERY HIGH TO EXTREME FIRE DANGER IS EXPECTED AGAIN
ACROSS SOUTH CENTRAL AND CENTRAL KANSAS ON SUNDAY AFTERNOON.

VERY HIGH GRASSLAND FIRE DANGER WILL REMAIN POSSIBLE ACROSS
PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS DURING THE AFTERNOON
HOURS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS WRIGHT

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 3:46 AM CDTFire Weather WatchICTBarton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more39 hr
Apr 26, 3:26 PM CDTRed Flag WarningICTBarton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more30 hr

Nearby

Wind Advisories in Kansas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.